Browse

You are looking at 1 - 3 of 3 items for :

  • Hypoglycaemia x
  • Clinical Overview x
Clear All
Open access

A Veltroni, G Zambon, S Cingarlini and M V Davì

Summary

Insulin autoimmune syndrome (IAS), a rare cause of autoimmune hyperinsulinaemic hypoglycaemia, is relatively well known in Japan. The incidence in Caucasians is less than one-fifth of that reported in Japanese people, but it is becoming increasingly recognised worldwide in non-Asians as well. Drugs containing sulphydryl groups are known to be associated with the disease in genetically predisposed individuals. Moreover, several recent reports showed a direct association between the onset of IAS and the consumption of dietary supplements containing alpha-lipoic acid (LA). Insulinoma remains the most prevalent cause of hypersulinaemic hypoglycaemia in Caucasians. Consequently, primary investigation in these patients is generally focused on localisation of the pancreatic tumour, often with invasive procedures followed by surgery. We described a case of an Italian woman presenting to us with severe recurrent hypoglycaemia associated with high insulin and C-peptide levels and no evidence of pancreatic lesions at imaging diagnostic procedures. She had taken LA until 2 weeks before hospitalisation. After an evaluation of her drug history, an autoimmune form of hypoglycaemia was suspected and the titre of insulin autoantibodies was found to be markedly elevated. This allowed us to diagnose LA-related IAS, thus preventing any unnecessary surgery and avoiding invasive diagnostic interventions.

Learning points:

  • IAS is a rare cause of hyperinsulinaemic hypoglycaemia that typically affects Asian population, but it has been increasingly recognised in Caucasian patients.

  • It should be considered among the differential diagnosis of hyperinsulinaemic hypoglycaemia to avoid unnecessary diagnostic investigations and surgery.

  • It should be suspected in the presence of very high serum insulin levels (100–10  000  μU/mL) associated with high C-peptide levels.

  • There is a strong association with administration of drugs containing sulphydryl groups included LA, a dietary supplement commonly used in Western countries to treat peripheral neuropathy.

Open access

Katia Regina Marchetti, Maria Adelaide Albergaria Pereira, Arnaldo Lichtenstein and Edison Ferreira Paiva

Summary

Adrenacarcinomas are rare, and hypoglycemic syndrome resulting from the secretion of insulin-like growth factor II (IGF-II) by these tumors have been described infrequently. This study describes the case of a young woman with severe persistent hypoglycemia and a large adrenal tumor and discusses the physiopathological mechanisms involved in hypoglycemia. The case is described as a 21-year-old woman who presented with 8 months of general symptoms and, in the preceding 3 months, with episodes of mental confusion and visual blurring secondary to hypoglycemia. A functional assessment of the adrenal cortex revealed ACTH-independent hypercortisolism and hyperandrogenism. Hypoglycemia, hypoinsulinemia, low C-peptide and no ketones were also detected. An evaluation of the GH–IGF axis revealed GH blockade (0.03; reference: up to 4.4 ng/mL), greatly reduced IGF-I levels (9.0 ng/mL; reference: 180–780 ng/mL), slightly reduced IGF-II levels (197 ng/mL; reference: 267–616 ng/mL) and an elevated IGF-II/IGF-I ratio (21.9; reference: ~3). CT scan revealed a large expansive mass in the right adrenal gland and pulmonary and liver metastases. During hospitalization, the patient experienced frequent difficult-to-control hypoglycemia and hypokalemia episodes. Octreotide was ineffective in controlling hypoglycemia. Due to unresectability, chemotherapy was tried, but after 3 months, the patient’s condition worsened and progressed to death. In conclusion, our patient presented with a functional adrenal cortical carcinoma, with hyperandrogenism associated with hypoinsulinemic hypoglycemia and blockage of the GH–IGF-I axis. Patient’s data suggested a diagnosis of hypoglycemia induced by an IGF-II or a large IGF-II-producing tumor (low levels of GH, greatly decreased IGF-I, slightly decreased IGF-II and an elevated IGF-II/IGF-I ratio).

Learning points:

  • Hypoglycemyndrome resulting from the secretion of insulin-like growth factor II (IGF-II) by adrenal tumors is a rare condition.

  • Hypoinsulinemic hypoglycemia associated with hyperandrogenism and blockage of the GH–IGF-I axis suggests hypoglycemia induced by an IGF-II or a large IGF-II-producing tumor.

  • Hypoglycemia in cases of NICTH should be treated with glucocorticoids, glucagon, somatostatin analogs and hGH.

Open access

Pooja Sahni, Nitin Trivedi and Abdulkadir Omer

Summary

A 65-year-old obese Caucasian woman presented with symptomatic postprandial hypoglycemic episodes, resolution of symptoms with carbohydrate intake and significantly elevated anti-insulin antibody levels. She did not have any evidence for the use of oral antidiabetic medications, insulin, herbal substances, performing strenuous exercise or history of bariatric surgery. Fingerstick blood glucose readings revealed blood sugar of 35 mg/dL and 48 mg/dL, when she had these symptoms. Her medical history was significant for morbid obesity, hypothyroidism and gastro esophageal reflux disease. Her home medications included levothyroxine, propranolol and omeprazole. A blood sample obtained during the symptoms revealed the following: fingerstick blood sugar 38 mg/dL, venous blood glucose 60 mg/dL (normal (n): 70–99 mg/dL), serum insulin 202 IU/mL (n: <21), proinsulin 31.3 pmol/L (n: <28.9), C-peptide 8 ng/mL (n: 0.9–7), beta-hydroxybutyrate 0.12 mmol/L (n: 0.02–0.27) anti-insulin antibody >45.4 U/mL (n: <0.4). The result obtained while screening for serum sulfonylurea and meglitinides was negative. The repeated episodes of postprandial hypoglycemia associated with significantly elevated anti-insulin antibodies led to a diagnosis of insulin antibody syndrome (IAS). Significant improvement of hypoglycemic symptoms and lower anti-insulin antibody levels (33 U/mL) was noted on nutritional management during the following 6 months. Based on a report of pantoprazole-related IAS cases, her omeprazole was switched to a H2 receptor blocker. She reported only two episodes of hypoglycemia, and anti-insulin antibody levels were significantly lower at 10 U/mL after the following 12-month follow-up.

Learning points:

  • Initial assessment of the Whipple criteria is critical to establish the clinical diagnosis of hypoglycemia accurately.

  • Blood sugar monitoring with fingerstick blood glucose method can provide important information during hypoglycemia workup.

  • Autoimmune hypoglycemia is a rare cause of hypoglycemia, which can be diagnosed on high index of clinical suspicion and systematic evaluation.